Texas, 2017

Hail and Damaging Winds in Texas, June 25, 2017

June 25, 2017 · NWS AMA · 15 events in 5 counties and zones

Decent chance for storms to develop and move across the majority of the area overnight. Due to the increased instability and better shear today, stronger storms expected.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Decent chance for storms to develop and move across the majority of the area overnight. Due to the increased instability and better shear today, stronger storms expected. Severe storms with large hail and damaging winds being the primary threats. One storm became a flash flooding issue for typical poor drainage along I-40 in Amarillo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 25, 5:41 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 25, 5:41 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
641 PM CDT Sun Jun 25 2017

.AVIATION...
For the 00z TAFs...
Thunderstorms over northern parts of forecast area will likely
pose a near-term threat at GUY, with DHT being threatened
slightly later.  Less certainty for timing for AMA, but
thunderstorms are likely this evening and tonight.  MVFR ceilings
expected to develop at all terminals before sunrise, probably
lasting much of the morning.  Amendments likely to be forthcoming
due to timing uncertainties.

Cockrell

&&

.PREV DISCUSSION... /Issued 410 PM CDT Sun Jun 25 2017/

DISCUSSION...
Not much for changes in this forecast package as the forecast is
still pretty well on track. Temps this afternoon have been
slightly warmer than yesterday with the higher temps in the west
today and cooler on the eastern side of the CWA due to clouds
hanging on longer there. The break in clouds has allowed for more
daytime heating and thus increasing the instability today. CAMs
are still disagreeing slightly on the extent of coverage for
showers and thunderstorms this afternoon through the night. Feel
there is a decent chance for storms to develop and move across the
majority of the area overnight. Due to the increased instability
and better shear today, storms may become stronger than what we
saw yesterday; some of the storms on the western half of the area
may become severe with large hail and damaging winds being the
primary threats. We are already seeing initiation in Sherman and
Moore and expect more storms to fire up within the area or move in
from the mountains in New Mexico.

Monday will look somewhat similar to today with some of the cloud
cover lingering in the morning hours, followed by a break out of
clouds and then storms again in the late afternoon to evening.
These storms may also become strong to severe depending on how
much clouds break out, allowing for more instability to be
generated. Tuesday looks to see a warm up as winds turn more
southwesterly in the low levels and allow for downsloping winds.
As the upper level ridge moves across the central Plains, this
will be the last day for northwest flow aloft and thus the final
day for storm chances to come in from the mountains. Mid week will
see zonal flow aloft as a trough tries to move south from Canada.
This will lead to even more downsloping and warmer temps. The end
of the week will see a return of high pressure building up in the
desert southwest. This leads to a return of precip chances for the
weekend.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  82  61  87  67 /  60  40  30  10  10
Beaver OK                  60  86  63  90  71 /  40  20  30  10  20
Boise City OK              59  82  60  87  66 /  60  20  20  10  20
Borger TX                  63  86  64  89  71 /  60  30  20  10  20
Boys Ranch TX              61  86  61  89  68 /  70  40  30  10  10
Canyon TX                  60  83  61  87  67 /  60  40  30  10  10
Clarendon TX               62  82  62  86  68 /  50  40  30  10  10
Dalhart TX                 60  86  61  87  65 /  70  30  20  10  20
Guymon OK                  62  85  63  90  69 /  60  20  20  10  20
Hereford TX                59  85  61  87  67 /  70  40  30  10  10
Lipscomb TX                64  85  63  88  72 /  40  30  30  10  20
Pampa TX                   62  84  61  86  68 /  50  30  20  10  20
Shamrock TX                65  85  63  87  70 /  40  40  30  10  10
Wellington TX              67  85  64  88  71 /  40  40  30  10  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/14
Hazardous weather outlook, Jun 25, 3:19 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
419 PM CDT Sun Jun 25 2017

OKZ001>003-TXZ001>020-261000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
419 PM CDT Sun Jun 25 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible over all of the Oklahoma and Texas
Panhandles today. Some storms across the northwestern third of the
Panhandles may become severe, with large hail and damaging winds
being the primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across all of the Texas and
Oklahoma Panhandles Monday through Tuesday night. Isolated strong
to severe storms will be possible mainly in the western Texas and
Oklahoma Panhandles Monday and Tuesday. Isolated thunderstorms
will be possible again for portions of the Panhandles on Thursday
night and Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 25, 5:26 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             2 N KEYES               36.83N 102.25W
06/25/2017  E2.75 INCH       CIMARRON           OK   STORM CHASER

            BASEBALL SIZE HAIL REPORTED ON NORTH ROAD 430 NORTH OF
            KEYES.

&&

EVENT NUMBER AMA1700723

14
Local storm report, Jun 25, 5:44 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TORNADO          7 ENE BOISE CITY        36.76N 102.38W
06/25/2017                   CIMARRON           OK   LAW ENFORCEMENT

            SHERRIFFS OFFICE REPORTED TORNADO ON THE GROUND AT
            INTERSECTION HWY 64 AMD 56 FROM A LAW ENFORCEMENT
            OFFICER IN THE FIELD.

&&

EVENT NUMBER AMA1700724

WEBER

The radar

The Amarillo radar (KAMA), 131 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Dallam

When
June 25, 7:05 PM CST
Where
Dallam County, 4.78 mi SE of Ware
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.140, -102.630

Center pivot irrigation system flipped at the intersection of HWY 87 and 102.

Hail, Hartley

When
June 25, 7:29 PM CST
Where
Hartley County, 1.78 mi NW of (Dht)dalhart Muni Ar
Measured
1.75 in hail
Reported by
Public
Coordinates
36.040, -102.570

Social media picture confirmed, golfball sized hail.

Hail, Dallam

When
June 25, 7:30 PM CST
Where
Dallam County, 1.31 mi WNW of Dalhart
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.080, -102.540

Hail covering the roadways at the intersection of FM 1727 and HWY 87 north.

Hail, Hartley

When
June 25, 7:30 PM CST
Where
Hartley County, 0.56 mi W of (Dht)dalhart Muni Ar
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
36.020, -102.560

Live feed from storm chasers showed baseball sized hail.

Hail, Hartley

When
June 25, 7:33 PM CST
Where
Hartley County, 2.63 mi WSW of (Dht)dalhart Muni Ar
Measured
2.75 in hail
Reported by
Public
Coordinates
36.000, -102.590

Hail ranging from golfball to baseball size reported by the public southwest of Dalhart. Property damage from the hail and wind was reported as well.

Thunderstorm Wind, Hartley

When
June 25, 7:38 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

Thunderstorm Wind, Hartley

When
June 25, 7:50 PM CST
Where
Hartley County, 6.52 mi NE of Middle Water
Measured
70 kt (81 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.910, -102.690

From the KVII school net site at Olson Ranch.

Hail, Deaf Smith

When
June 25, 8:52 PM CST
Where
Deaf Smith County, Simms
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
35.030, -102.660

Thunderstorm Wind, Oldham

When
June 25, 9:04 PM CST
Where
Oldham County, 0.89 mi SE of Vega
Measured
63 kt (72 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.240, -102.420

Thunderstorm Wind, Oldham

When
June 25, 9:05 PM CST
Where
Oldham County, Vega
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.250, -102.430

Late report from Oldham County Emergency Manager with damage to RV’s and carports and about 20 downed power lines in Vega.

Thunderstorm Wind, Oldham

When
June 25, 9:15 PM CST
Where
Oldham County, 2.36 mi WSW of Wildorado
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.190, -102.240

Late report from Oldham County Emergency of downed powerlines, along TX Route 809 just south of Wildorado. Time estimated from radar.

Thunderstorm Wind, Oldham

When
June 25, 9:25 PM CST
Where
Oldham County, 0.89 mi NW of Wildorado
Measured
70 kt (81 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.210, -102.210

Thunderstorm Wind, Deaf Smith

When
June 25, 9:40 PM CST
Where
Deaf Smith County, 8.29 mi N of Dawn
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.040, -102.200

Late report by Emergency Manger of power poles down. Also, part of roof off barn near HWY 809 and CR 21.

Thunderstorm Wind, Deaf Smith

When
June 25, 9:55 PM CST
Where
Deaf Smith County, 0.89 mi NW of Hereford Muni Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
34.860, -102.330

Thunderstorm Wind, Armstrong

When
June 25, 10:14 PM CST
Where
Armstrong County, 0.57 mi E of Goodnight
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.030, -101.190

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709028, 709023, 709024, 709025, 709026, 709032, 709033, 709027, 709034, 709029, 709030, 709035, 709031, 709036, 709037.